0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Lethal Gastroenteritis Associated With Clozapine and Loperamide
MARKKU ERONEN, M.D., Ph.D.; HANNA PUTKONEN, M.D., Ph.D.; TERO HALLIKAINEN, M.D.; HEIKKI VARTIAINEN, M.D., Ph.D.
Am J Psychiatry 2003;160:2242-2243. doi:10.1176/appi.ajp.160.12.2242

To the Editor: Clozapine is an effective and widely used antipsychotic medicine in the United States and elsewhere. Furthermore, loperamide is a common antimotility drug, usually considered quite safe. Here we describe a case of fatal gastroenteritis associated with the simultaneous use of clozapine and loperamide.

In Niuvanniemi State Mental Hospital in Kuopio, Finland, an unexpected, extensive epidemic of intestinal disease broke out; within 24 hours 85 patients and 26 employees suffered diarrhea, abdominal cramps, and vomiting. There were no local neurological symptoms or fever. Most cases were mild, but six people, all patients, were hospitalized. One of these patients later died, despite previous physical good health and an age of 36. This man died on the operating table after about 16 hours of symptoms. The autopsy revealed toxic megacolon as the immediate cause of death and acute gastroenteritis as the basic cause. He had received 500 mg of clozapine daily and, after the diarrhea, 6 mg of loperamide. He received no other drugs.

Standard analyses of all known food sources as well as samples of feces and vomitus revealed no significant causes of the epidemic. This process led to preparation of a fresh batch of vanilla sauce like that served before the epidemic.

An epidemiological questionnaire, the foodstuff analyses, temperatures of the replicated vanilla sauce, and the microbiological results all confirmed the vanilla sauce as the cause. The pathogen was determined to be either Bacillus licheniformis alone or concurrent with B. cereus. Toxin-producing strains of B. licheniformis have been previously reported (1) and, together with B. cereus(2), have been known to cause food poisoning.

The most seriously affected people in the hospital were patients, not personnel. Furthermore, the diarrhea was generally followed by some deceleration of intestinal function and abdominal distension. The issue of pharmaceutical influences surfaced. Some patients had received loperamide, an antimotility drug, for relief of symptoms. The deceased patient received loperamide and clozapine. According to the literature, loperamide should not produce pharmacokinetic interactions with clozapine or other antipsychotics, which are also antimotility agents. Pharmacodynamically, however, this intestinal deceleration was relevant. We performed a search using PubMed, available through the National Center for Biotechnology Information Entrez retrieval system (3), and also requested reports from the databases of the Finnish National Agency for Medicines, Novartis (clozapine), and Orion Pharma Finland (loperamide). There were no reports of similar cases specifically involving psychiatric patients. However, antimotility agents have previously been identified in fatal Campylobacter jejuni infections (4). It can be reasonably concluded that the simultaneous use of clozapine, or other antipsychotics with anticholinergic properties causing constipation, and antimotility drugs may expose patients to serious intestinal infections. The results may not be as serious when loperamide is combined with antipsychotics lacking these properties. This should be considered when treating gastroenteritis in psychiatric patients.

Mikkola R, Kolari M, Andersson MA, Helin J, Salkinoja-Salonen MS: Toxic lactonic lipopeptide from food poisoning isolates of Bacillus licheniformis. Eur J Biochem  2000; 267:4068–4074
[PubMed]
[CrossRef]
 
Jephcott AE, Barton BW, Gilbert RJ, Shearer CW: An unusual outbreak of food-poisoning associated with meals-on-wheels. Lancet  1977; 2:129–130
[PubMed]
 
National Center for Biotechnology Information Databases. Bethesda, Md, National Institutes of Health, National Library of Medicine.
 
Smith GS, Blaser MJ: Fatalities associated with Campylobacter jejuni infections. JAMA  1985; 253:2873–2875
[PubMed]
[CrossRef]
 
+

References

Mikkola R, Kolari M, Andersson MA, Helin J, Salkinoja-Salonen MS: Toxic lactonic lipopeptide from food poisoning isolates of Bacillus licheniformis. Eur J Biochem  2000; 267:4068–4074
[PubMed]
[CrossRef]
 
Jephcott AE, Barton BW, Gilbert RJ, Shearer CW: An unusual outbreak of food-poisoning associated with meals-on-wheels. Lancet  1977; 2:129–130
[PubMed]
 
National Center for Biotechnology Information Databases. Bethesda, Md, National Institutes of Health, National Library of Medicine.
 
Smith GS, Blaser MJ: Fatalities associated with Campylobacter jejuni infections. JAMA  1985; 253:2873–2875
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 8.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 8.  >
What Your Patients Need to Know About Psychiatric Medications, 2nd Edition > Chapter 57.  >
APA Practice Guidelines > Chapter 4.  >
APA Practice Guidelines > Chapter 4.  >
Topic Collections
Psychiatric News
PubMed Articles